Monday, 22 April, 2024
HomeGastroenterologyAsian herbal opioid linked to severe ulcerative colitis

Asian herbal opioid linked to severe ulcerative colitis

In a case believed to be the first such report in medical literature, researchers in Vancouver said they have documented how use of the controversial substance kratom (Mitragyna speciosa) appeared to cause painful ulcerative colitis flares.

The evergreen tree from the coffee family is native to Southeast Asia, and its leaves have been used in herbal medicine since at least the 19th century. It has also historically been used for chewing, and as a tea, and works like an opioid.

The patient stopped taking kratom on the advice of his physician when the flare-up occurred, then restarted it when he had normal bowel movements, only for it to flare again.

He then repeated the cycle another time before he finally stopped taking kratom, said Aaron Fein, DO, an internal medicine resident at the University of Kentucky in Lexington, USA.

“We scoured the literature and it seems that this is truly the first case ever reported of kratom and an ulcerative colitis flare,” Fein said during his poster presentation at the American College of Gastroenterology annual meeting last week in Vancouver.

“We think this has happened before – kratom and ulcerative colitis – but this is the first time we have established the correlation, and causation have aligned with each other,” he added, noting that kratom previously has been linked to liver disease.

In the current case, a 36-year-old man presented at the hospital in February with a flare of ulcerative colitis manifested with 12 bloody bowel movements a day and left-side abdominal pain.

His disease had been well controlled on upadacitinib (Rinvoq) 20mg daily. The pain and bloody bowel movements began about two months after he began taking kratom 8.4mg a day.

He also had faecal calprotectin levels greater that 3 000ug/mL and C-reactive protein levels of 28mg/L – the most widely used serum indicator of inflammation in inflammatory bowel disease. A culture was positive for salmonella.

The medical team put the patient on ciprofloxacin (Cipro), increased the dose of upadacitinib to 45mg per day, and kratom was discontinued. At discharge, his bowel movements were normal without blood and he had reduced C-reactive protein levels.

A month later, he was readmitted to the hospital after having restarted kratom usage. His C-reactive protein on readmission was 59.3mg/L.

He was started on infliximab (Remicade) 10mg/kg and azathioprine (Imuran) 50mg. Again his bowel movements returned to normal without blood, or abdominal pain, and his C-reactive protein levels fell to less than 3mg/L.

He stayed off kratom for 10 days, but then restarted, and returned to the hospital for a third time, experiencing 15 bloody bowel movements a day and severe abdominal pain, with a C-reactive protein level greater than 20mg/L. The addition of prednisone to his treatment regimen appeared to resolve the flare-up.

“Apparently he got the message finally, and has stayed off kratom,” Fein said.

Co-author Syed Hassan, MBBS, MD, a research scientist at the University of Kentucky, told MedPage Today that leaves from this native plant from Southeast Asia are used to treat cough, diarrhoea, muscle pains, and intestinal infection.

“Literature has shown that the potential use of these leaves has changed from local remedy purposes to that of opioid use, associating it with abuse potential,” he said.

“It is a herbal opioid agonist with anti-nociceptive and psychotropic properties. Kratom produces stimulant and sedative effects at low and high doses, respectively.”

He noted national surveys have indicated that kratom may be used by as many as 5m Americans, and its use has been implicated in increased visits to poison control centres.

“Our report shows that an ulcerative colitis patient in remission can experience worsening of their colitis leading to disease-related flare, resulting in hospitalisations with acute severe ulcerative colitis, while taking kratom,” Hassan said.

“This is an extremely dangerous medical emergency that requires prompt hospital treatment without which a significant subset of patients require colectomy. Particularly patients taking JAK-STAT inhibitors such as upadacitinib must be careful with potential co-consumption of kratom due to drug-drug interactions between the two.”

Study details

Kratom-Induced Flare of Acute Severe Ulcerative Colitis

Syed Adeel Hassan, Ivana Deyl, Courtney Perry, Aaron Fein, et al.

Introduction
Kratom is an herbal alternative to opioids. Lack of manufacturing and dispensing regulations pose a great threat. Kratom-induced liver injury, and multiorgan dysfunction are well reported. Risk in ulcerative colitis (UC) is yet to be established. We present the first ever case of kratom induced flare of ulcerative colitis.

Methods
A 36-year-old man with UC presents with 12 bloody bowel movements (BM) and left sided-abdominal pain. Disease was well controlled on upadacitinib (UPA) 30 mg/day (Figure 1). No history of travel or sick contact. Within 2 months of starting kratom 8.4 g/day, he developed worsening BM with faecal calprotectin (FC) .3000 ug/g, CRP 28 mg/L and culture positive salmonella. CT showed wall thickening of rectum, and transverse colon. Ciprofloxacin and UPA 45 mg q8 weeks were started. At discharge, four bowel movements per day without blood, abdominal pain or elevated CRP (6.1 mg/L) were noted. Patient was re-hospitalised three weeks later with CRP 59.3 mg/L and negative infectious labs. Colonoscopy revealed pan-colonic UC (Mayo 3) with features of severe UC on pathology. 10 mg/kg infliximab (IFX) plus azathioprine (AZA) 50 mg/day was started. Symptoms resolved and CRP normalized 3.8 mg/L. He discontinued kratom post discharge for 10 days. This corresponded with clinical resolution with formed non-bloody BM, no abdominal pain and CRP , 3 mg/L. After discharge, patient re-started kratom leading to hospitalisation for 15 bloody BM/day, severe abdominal pain and CRP 20.5 mg/L. Colonoscopy revealed moderate UC (cecum to sigmoid colon: Mayo 2) and mild UC (rectosigmoid to rectum: Mayo 1). Prednisone 40mg/day added to IFX/AZA therapy with resolution of clinical symptoms and CRP. Patient stopped kratom altogether. Clinical symptoms and CRP resolved with no further flares. Prednisone taper was successful without exacerbation of clinical symptoms.

Discussion
We present a UC patient previously in remission on UPA. His clinical recurrence occurred after taking kratom, an herbal opioid agonist. The reinduction of remission required inpatient high dose IFX, AZA and steroid taper. We propose kratom contributed to disease recurrence. Further studies are needed to assess the potential interaction between this bioactive alkaloid and UPA to better inform consumer safety.

 

The American College of Gastroenterology article – S3206 Kratom-Induced Flare of Acute Severe Ulcerative Colitis (Open access)

 

MedPage Today article – Controversial Kratom Appeared to Cause Severe Ulcerative Colitis Flare (Open access)
See more from MedicalBrief archives:

 

Vitamin D may help reduce colitis risk during immunotherapy

 

Autoimmune disease patients’ challenge to access medicines

 

Inflammatory bowel disease biologic blunts immune response to COVID-19 — NHS study

 

 

 

 

MedicalBrief — our free weekly e-newsletter

We'd appreciate as much information as possible, however only an email address is required.